New Jersey, 2002

Damaging Wind in New Jersey, August 5, 2002

August 5, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees in Brigantine and also blew the shutters off a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees in Brigantine and also blew the shutters off a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 1:44 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 5, 1:44 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT MON AUG 5 2002

WL ALLOW XCSV HT WRNG/HT ADVSRY TO EXPIRE THIS EVE. SPOTTY AM PRECIP
AND CLDS MAKING FOR SLOW TEMP RECOVERY...HOWEVER FEEL THAT WITH A
LTL SUN YET THIS AFTN...TEMPS WL GO INTO THE 90S MOST PLACES...WITH
XCPTN OF HIER ELEVATIONS TO N.

CD FNT TO MOV ACRS AREA TNGT. COMBO OF FNT/HT/HUMIDITY WL CAUSE TRW
TO DVLP DURNG AFTN AND EVE...WITH SVR POTENTIAL IN STG WNDS AND HVY
RNS. FNT WL MOVE S OF AREA ERLY TUE AND CLD CVR TO DIMINISH WITH
COOLER WX TO MOV IN THRU ABT LT WK. AFT PRECIP CHCS LT TDA AND
TNGT...NONE XPCTD THRU AT LEAST ERLY WKEND AND PSBLY NOT UNTIL MON.

ON MARINE...WL CONT HDLN OF SCA WL BE NEEDED TUE.

FCSTID = 14
MPO   57  71  50  71 /  40   0   0   0
ABE   63  76  53  76 /  60   0   0   0
RDG   63  77  55  77 /  60   0   0   0
PHL   69  80  61  80 /  70  20   0   0
12N   58  74  51  76 /  50   0   0   0
SMQ   64  79  56  79 /  60  20   0   0
TTN   64  80  57  80 /  70  20   0   0
MIV   69  80  54  80 /  70  20   0   0
ACY   70  77  62  79 /  70  20   0   0
ILG   66  80  57  80 /  70  20   0   0
DOV   69  78  58  80 /  70  20   0   0
GED   70  77  57  80 /  70  20   0   0
ESN   67  80  57  80 /  70  20   0   0

.PHI...
DE...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONE DEZ001.

HEAT ADVISORY ENDING THIS EVENING FOR ZONES DEZ002>003.

MD...HEAT ADVISORY ENDING THIS EVENING FOR ZONES
MDZ008...MDZ012...MDZ015...MDZ019>020.

NJ...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONES NJZ015>019.

PA...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONES
PAZ060...PAZ067>071.

MARINE...NONE.

JWH

In the hours before

Special weather statement, Aug 5, 11:00 AM EST, 3 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-052000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1200 PM EDT MON AUG 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATER TODAY FOR OUR AREA. HOT AND VERY
HUMID AIR COVERS THE REGION...AND WILL PROVIDE THE FUEL FOR STRONG
THUNDERSTORMS WHICH WILL DEVELOP THIS AFTERNOON AND EVENING.  AN
UNUSUALLY STRONG COLD FRONT FOR AUGUST WILL PUNCH SOUTH INTO THE
REGION THIS EVENING...HELPING INCREASE THE POTENTIAL FOR SEVERE
THUNDERSTORM DEVELOPMENT.

THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE STRONG DAMAGING WINDS
AND LARGE HAIL.  IN ADDITION...DUE TO THE VERY MOIST AIR OVER THE
REGION...THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING.

THE POTENTIAL FOR SEVERE WEATHER WILL DIMINISH LATE TONIGHT AS THE
COLD FRONT PUSHES THROUGH THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JWH

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atlantic

When
August 5, 2:10 PM EST
Where
Atlantic County, Brigantine
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.417, -74.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318069.